Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Cancer

Chemotherapy Causing Hand Cramps

06/12/2008

Question:

Can chemotherapy cause hand cramps? And if so, how can I treat it?

Answer:

Certain chemotherapies can cause hand cramps, most notably oxaliplatin, paclitaxel and docetaxel. However, other conditions can cause cramps, including dehydration and low levels of certain minerals such as potassium or magnesium. Loss of potassium and magnesium can also be caused by some chemotherapies. The most important thing to do is discuss this with your physician; sometimes the dose of chemotherapy needs to be lowered or you may require intravenous infusions of these minerals, which are also important for normal heart function. Your physician will know whether your cramping appears to be due to the chemotherapy or some other problem.

Chemotherapy-induced hand cramping is really a problem with the nerves in the hand and not the muscles themselves. One may also have numbness, burning, or tingling in the hands or feet. Some agents that may help with this include vitamin B6, Neurontin, Lyrica, low doses of some antidepressants, or muscle relaxers. Ask your physician before taking any over the counter products or herbs, as these might interact with the chemotherapy.

For more information:

Go to the Cancer health topic, where you can:

Response by:

Joanna M Brell, MD Joanna M Brell, MD
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University